Custody deputies, Wellpath staff reverse overdose at jail
SANTA BARBARA — An inmate at the Santa Barbara County Main Jail was resuscitated, thanks to the swift life-saving efforts of custody deputies and their Wellpath healthcare partners.
At approximately 7 p.m. Thursday, custody deputies found an inmate down inside a shared cell at the Santa Barbara jail. Deputies quickly vacated the other occupant of the cell and, along with Wellpath staff, began life-saving measures, according to Raquel Zick, the public information officer for the Santa Barbara County Sheriff’s Office.
Jail staff suspected this was a possible overdose and administered four doses of Narcan (naloxone), Ms. Zick said.
While emergency medical staff were on their way, jail staff continued CPR. Minutes later, the inmate became responsive and was able to breathe on his own. The Santa Barbara County Fire Department and American Medical Response arrived on scene shortly afterward and took over patient care.
The inmate was transported to an area hospital and is expected to recover.
Ms. Zick said the sheriff’s office would like to highlight this incident as an example of the danger of fentanyl use, the importance of carrying naloxone, and the signs of overdose, which may include: difficulty to wake up, slowed breathing, confusion, and blue or pale lips and fingernails.
If you notice these signs, call 9-1-1 immediately and give naloxone, Ms. Zick said.
For more information about fentanyl overdose, the signs of overdose and how to get naloxone, visit fentanylisforeversb.org.
— Katherine Zehnder